Birth Control Weight Loss

Birth control weight loss – I’d be rich if I had a dollar from every woman who told me that she was sure that birth control caused her to lose or gain weight. This is a common question about oral contraception. The lack of information surrounding the topic of birth control and which methods cause weight gain, or loss, might lead a woman to run from a little belly flab and avoid birth control altogether at the risk of an unwanted pregnancy.

The Myth of Contraceptive Weight Gain

Birth control pills and most other forms of oral contraceptives, are unlikely culprits in any woman’s weight control. In a 2011 study, researchers compared birth control methods from almost 50 different studies and concluded that there was zero evidence that birth control caused any weight-gain whatsoever. However a different study conducted by researchers at the University of Texas A&M discovered that a very specific type of contraceptive-shot, Depo-Provera, led to increased fluid retention and appetite. Women who used Depo-Provera did in fact gain weight, gaining an average of 11 pounds over 3-years.

Depo-Provera is a a hormone, similar to progesterone that keeps estrogen levels low, preventing the release of eggs. The synthetic hormone is administered in a shot which can can be effective for as long as 12-14 weeks. So if you’re weighing (no pun intended) the pros and cons of convenience and weight-gain, talk to your doctor.

Other Factors

One side-effect of taking birth control pills is that women have displayed lower levels of muscle-building hormones and increased levels of hormones that break down muscle tissue. Muscle burns more calories than fat, so if you are already overweight, a decrease in muscle mass might make it more difficult.

No matter what you do, be informed about your options and be aware of your lifestyle, so that you can make adjustments to feel your best, and your safest.